Alert archive / Indiana / Gale Warnings in 2017

Gale Warning 3, NWS Northern Indiana

February 11, 2017

NWS Northern Indiana issued this gale warning at Feb 11, 2017, 3:42 PM EST. It took effect at Feb 12, 2017, 1:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2017, 3:42 PM EST (20:42 UTC)
In effect from
Feb 12, 2017, 1:00 PM EST
Expired
Feb 12, 2017, 10:04 PM EST
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

290 
WHUS73 KIWX 112042
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EST SAT FEB 11 2017

LMZ043-046-120445-
/O.UPG.KIWX.GL.A.0003.170212T1800Z-170213T0400Z/
/O.NEW.KIWX.GL.W.0003.170212T1800Z-170213T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
342 PM EST SAT FEB 11 2017

...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 1 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 1 PM SUNDAY TO 1 AM EST
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: NORTHWEST 25 TO 30 KNOTS WITH GUSTS TO 40 KNOT GALES.

* WAVES: 8 TO 12 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
5 follow-up statements
037 
WHUS73 KIWX 120313
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1013 PM EST SAT FEB 11 2017

LMZ043-046-121115-
/O.CON.KIWX.GL.W.0003.170212T1800Z-170213T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1013 PM EST SAT FEB 11 2017

...GALE WARNING REMAINS IN EFFECT FROM 1 PM SUNDAY TO 1 AM EST
MONDAY...

A GALE WARNING REMAINS IN EFFECT FROM 1 PM SUNDAY TO 1 AM EST
MONDAY. 

* WINDS: NORTHWEST TO 30 KNOTS. GUSTS 35 TO 40 KNOT GALES.

* WAVES: 8 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
663 
WHUS73 KIWX 120853
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
353 AM EST SUN FEB 12 2017

LMZ043-046-121700-
/O.CON.KIWX.GL.W.0003.170212T1800Z-170213T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
353 AM EST SUN FEB 12 2017

...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST MONDAY...

* WINDS: NORTHWEST TO 30 KNOTS. GUSTS 35 TO 40 KNOT GALES.

* WAVES: 8 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
264 
WHUS73 KIWX 121551
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1051 AM EST SUN FEB 12 2017

LMZ043-046-130000-
/O.CON.KIWX.GL.W.0003.170212T1800Z-170213T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1051 AM EST SUN FEB 12 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY. 

* WINDS: NORTHWEST TO 30 KNOTS. GUSTS 35 TO 40 KNOT GALES.

* WAVES: 8 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
084 
WHUS73 KIWX 122109
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 PM EST SUN FEB 12 2017

LMZ043-046-130515-
/O.CON.KIWX.GL.W.0003.000000T0000Z-170213T0600Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
409 PM EST SUN FEB 12 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY. 

* WINDS: NORTHWEST TO 30 KNOTS. GUSTS 35 TO 40 KNOT GALES.

* WAVES: 8 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
625 
WHUS73 KIWX 130304
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1004 PM EST SUN FEB 12 2017

LMZ043-046-131115-
/O.CAN.KIWX.GL.W.0003.000000T0000Z-170213T0600Z/
/O.NEW.KIWX.SC.Y.0010.170213T0304Z-170213T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1004 PM EST SUN FEB 12 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST MONDAY.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: NORTHWEST 15 TO 30 KNOTS...DIMINISHING TO 10 TO 15 KNOTS.

* WAVES: 5 TO 8 FEET SUBSIDING TO 4 FEET OR LESS BY LATE MONDAY
  MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 11, 3:02 PM EST, 40 minutes earlier.

Area forecast discussion, Feb 11, 3:02 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
302 PM EST Sat Feb 11 2017

.SYNOPSIS...
Issued at 302 PM EST Sat Feb 11 2017

Rain is expected overnight...mainly along and south of highway
24...as a low pressure system moves across the area. Some light lake
effect rain or snow showers are possible on Sunday but no snow
accumulations or impacts are expected. It will also be breezy on
Sunday with gusts up to 35 mph during the late afternoon. Highs will
be in the low 40s through Tuesday with lows in the mid to upper 20s.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 302 PM EST Sat Feb 11 2017

Low level warm/moist air advection continues to slowly increase this
afternoon as flattened ridge axis moves overhead and next shortwave
trough approaches. However, 12Z raobs show a very dry layer around
850-700mb that will take time to saturate and best 295-300K
isentropic upglide (along with better theta-e surge) does not arrive
in our area until around 03Z this evening as LLJ backs and increases
ahead of next wave. Best chances for rain still appear to be along
and south of US-24 where low level deformation/fgen will be
maximized along and just north of surface low track. 850mb dewpoints
surge to near 10C but residual warm/dry midlevels cap elevated
instability potential and will likely prevent more efficient precip
production. Still, our far SE counties may pick up a quick quarter
inch or so overnight under healthy low level fgen band. Meanwhile,
our NW zones are likely to remain dry based on latest soundings/RH
fields. Could be some fog/BR development overnight in S/SE given
ample moisture under strong inversion but modest gradient supports
just a low stratus. Overnight lows will dip into the mid 30s but
very strong warm nose aloft will limit any freezing potential.

Bulk of precip will exit eastward by 12Z Sunday. Could be a few lake-
enhanced showers as potent shortwave swings through the Great Lakes.
However, CVA bullseye remains well to our north with significant dry
air entrainment, lagging CAA, and increasing subsidence preventing a
more vigorous lake response locally. A few spits of rain and snow
showers possible in our northern counties on Sunday but chances for
measurable precip are low and no impacts anticipated. Little diurnal
response expected as CAA ramps up in the afternoon with highs
generally in the low/mid 40s. Main story may end up being strong
winds. Both NAM and GFS show wind speeds of 40+ kts at the top of
the boundary layer Sunday afternoon. Could see a few gusts close to
40 mph around the 21Z timeframe. Not quite to advisory level but
certainly worth noting.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 302 PM EST Sat Feb 11 2017

More tranquil weather anticipated Monday into early Tuesday as high
pressure slides over the Ohio Valley. Expect temps to hold slightly
above normal during this time. A secondary shortwave will then push
through the region on Wed. Moisture aloft is very limited but
thermal trough is decent (850mb temps around -15C) and this will
lead to some lake effect snow showers Wed into Thu. However, dry air
entrainment, relatively low inversion heights, and multi-band setup
suggest just light/SCT snow showers with little/no accumulation.
Highs will drop to the freezing mark with lows near 20F.

Roller coaster continues later in the week though as another (very)
high amplitude, progressive ridge builds over the Great Lakes. 925mb
temps surge to around 10C by Sat. 50F likely and 60F not impossible
if sun prevails.|

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1239 PM EST Sat Feb 11 2017

Continued with previous trend in TAFs with deteriorating
conditions later tonight as surface low moves through central
Indiana. Moisture will spread north ahead of this low but deepest
moisture and lift will be focused closer to and just south of
KFWA. This is where lowest CIGS and VIS chances will be as light
rain spreads north. KSBN remains on western fringe of pcpn shield
and stayed with MVFR there for now. KFWA likely to see IFR
overnight before MVFR returns after daybreak Sunday. A slight
chance for rain and/or snow shower at KSBN later Sunday morning as
cold air deepens but questions remain as to amount of residual
moisture and timing so did not add to forecast. Winds will be
light or calm initially early this afternoon but become northeast
late in day. Gusty winds increasing from northwest Sunday behind
cold front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Sunday afternoon through Sunday evening for
     LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 11, 4:42 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
442 AM EST Sat Feb 11 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of...Michigan City...La Porte...South Bend...
Mishawaka...New Carlisle...Walkerton...Elkhart...Goshen...Nappanee...
Lagrange...Topeka...Shipshewana...Angola...Fremont...Kendallville...
Ligonier...Albion...Auburn...Garrett...Knox...North Judson...
Bass Lake...Winamac...Francesville...Medaryville...Plymouth...
Bremen...Culver...Rochester...Akron...Warsaw...Winona Lake...
Syracuse...Mentone...Columbia City...Tri-Lakes...South Whitley...
Fort Wayne...New Haven...Monticello...Monon...Brookston...
Logansport...Royal Center...Peru...Grissom AFB...Mexico...Wabash...
North Manchester...Huntington...Roanoke...Bluffton...Ossian...
Decatur...Berne...Marion...Gas City...Upland...Hartford City...
Montpelier...Portland...Dunkirk...Niles...Benton Harbor...
St. Joseph...Fair Plain...Benton Heights...Buchanan...Paw Paw Lake...
Dowagiac...Cassopolis...Marcellus...Sturgis...Three Rivers...
White Pigeon...Mendon...Coldwater...Bronson...Hillsdale...
Jonesville...Litchfield...Bryan...Edgerton...Wauseon...Archbold...
Swanton...Delta...Defiance...Sherwood...Hicksville...Napoleon...
Deshler...Liberty Center...Paulding...Antwerp...Payne...Ottawa...
Leipsic...Columbus Grove...Continental...Pandora...Van Wert...
Ohio City...Lima...Spencerville
442 AM EST Sat Feb 11 2017 /342 AM CST Sat Feb 11 2017/

This hazardous weather outlook is for portions of northwest Ohio...
northern Indiana and southwest Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-120945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
442 AM EST Sat Feb 11 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Watch is in effect Sunday afternoon into Sunday evening.
Conditions hazardous for small craft will likely persist into
Monday morning.

Conditions hazardous for small craft will likely redevelop Tuesday
night into Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:50 AM ESTGale WatchIWX12 hr

Nearby

Gale Warnings in Indiana, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.